Samuel Taylor

Hello!

My name is Sam Taylor and I am an Assistant Professor in the Mathematics Department at Temple University. Before coming to Temple, I was an NSF postdoctoral fellow and Gibbs Assistant Professor at Yale University. I received my PhD in mathematics from the University of Texas at Austin in 2014, where I was advised by Alan Reid.

My research interests include geometric topology, geometric group theory, and dynamics; especially hyperbolic 3-manifolds, mapping class groups, Out(Fn), right-angled Artin groups, hyperbolic groups, random walks, and various counting problems in groups. Below, you can find a list of my papers with links to the arXiv.

My email address is
samuel.taylor@temple.edu.
My office is located at Wachman Hall 1028.

Please email me if you have any questions/comments.




Papers / Preprints:

  1. Orientable maps and polynomial invariants of free-by-cyclic groups. With Spencer Dowdall and Radhika Gupta.
    Preprint, 2022.  PDF. Arxiv Link

  2. Subsurface distances for hyperbolic 3-manifolds fibering over the circle. With Yair Minsky.
    Submitted, 2022.  PDF. Arxiv Link

  3. Flows, growth rates, and the veering polynomial. With Michael Landry and Yair Minsky.
    Submitted, 2021.  PDF. Arxiv Link

  4. Central limit theorems for counting measures in coarse negative curvature. With Ilya Gekhtman and Giulio Tiozzo.
    Compos. Math., to appear, 2022.  PDF. Arxiv Link

  5. A polynomial invariant for veering triangulations. With Michael Landry and Yair Minsky.
    Submitted, 2020.  PDF. Arxiv Link

  6. Weil--Petersson translation length and manifolds with many fibered fillings. With Chris Leininger, Yair Minsky, and Juan Souto.
    Adv. Math. 376 (2021), 107457.  PDF. Arxiv Link

  7. Random trees in the boundary of Outer space. With Ilya Kapovich, Joseph Maher, and Catherine Pfaff.
    Geom. Topol. 26 (2022), no. 1, 127--162  PDF. Arxiv Link

  8. Covers of surfaces, Kleinian groups, and the curve complex. With Tarik Aougab and Priyam Patel.
    Submitted, 2019.  PDF. Arxiv Link

  9. A central limit theorem for random closed geodesics: proof of the Chas--Li--Maskit conjecture. With Ilya Gekhtman and Giulio Tiozzo.
    Adv. Math. 358 (2019), 106852.  PDF. Arxiv Link

  10. Random veering triangulations are not geometric. With David Futer and William Worden.
    Groups, Geom. Dyn. 14 (2020), no. 3, 1077-1126.  PDF. Arxiv Link

  11. Random outer automorphisms of free groups: Attracting trees and their singularity structures. With Ilya Kapovich, Joseph Maher, and Catherine Pfaff.
    Trans. Amer. Math. Soc. 375 (2022), no. 1, 525-557.  PDF. Arxiv Link

  12. Counting problems in graph products and relatively hyperbolic groups. With Ilya Gekhtman and Giulio Tiozzo.
    Israel J. Math. 237 (2020), 311-371.  PDF. Arxiv Link

  13. Rank and Nielsen equivalence in hyperbolic extensions. With Spencer Dowdall.
    Internat. J. Algebra Comput. 29 (2019), no. 4, 615-625.  PDF. Arxiv Link

  14. Effective Masur--Minsky distance formulas and applications to hyperbolic 3-manifolds. With Tarik Aougab and Richard Webb.
    Preliminary draft, 2017.  PDF.

  15. Largest projections for random walks and shortest curves in random mapping tori. With Alessandro Sisto.
    Math. Res. Lett. 26 (2019), no. 1, 293-321.  PDF. Arxiv Link

  16. Intersection properties of stable subgroups and bounded cohomology. With Yago Antolin, Mahan Mj, and Alessandro Sisto.
    Indiana Univ. Math. J. 68 (2019), 179-199.  PDF. Arxiv Link

  17. Pulling back stability with applications to Out(F_n) and relatively hyperbolic groups. With Tarik Aougab and Matthew Durham.
    J. London Math. Soc. 96 (2017), no. 3, 565-583.  PDF. Arxiv Link

  18. Counting loxodromics for hyperbolic actions. With Ilya Gekhtman and Giulio Tiozzo.
    J. Topol. 11 (2018), no. 2, 379-419.  PDF. Arxiv Link

  19. Fibered faces, veering triangulations, and the arc complex. With Yair Minsky.
    Geom. Funct. Anal. 27 (2017), no. 6, 1450-1496.  PDF. Arxiv Link

  20. The co-surface graph and the geometry of hyperbolic free group extensions. With Spencer Dowdall.
    J. Topol. 10 (2017), no. 2, 447-482.  PDF. Arxiv Link

  21. Pseudo-Anosovs optimizing the ratio of Teichmuller to curve graph translation length. With Tarik Aougab.
    In the Tradition of Ahlfors--Bers, VII, Contemp. Math., Vol. 696 (2017), 17-28.  PDF. Arxiv Link

  22. Cannon--Thurston maps for hyperbolic free group extensions. With Spencer Dowdall and Ilya Kapovich.
    Israel J. Math. 216 (2016), no. 2, 753-797.  PDF. Arxiv Link

  23. Contracting orbits in Outer space. With Spencer Dowdall.
    Math. Z. 293 (2019) no.1-2, 767-787.  PDF. Arxiv Link

  24. Random extensions of free groups and surface groups are hyperbolic. With Giulio Tiozzo.
    Int. Math. Res. Notices (2016) 2016 (1): 294-310.  PDF. Arxiv Link

  25. Hyperbolic extensions of free groups. With Spencer Dowdall.
    Geom. Topol. 22 (2018), no. 1, 517-570.  PDF. Arxiv Link

  26. The geometry of purely loxodromic subgroups of right-angled Artin groups. With Thomas Koberda and Johanna Mangahas.
    Trans. Amer. Math. Soc. 369 (2017), no. 11, 8179-8208.  PDF. Arxiv Link

  27. Small intersection numbers in the curve graph. With Tarik Aougab.
    Bull. London Math. Soc. 46 (2014), no. 5, 989-1002.  PDF. Arxiv Link

  28. Convex cocompactness and stability in mapping class groups. With Matthew Durham.
    Algebr. Geom. Topol. 15 (2015), no. 5, 2837-2857. PDF. Arxiv Link

  29. Products of Farey graphs are totally geodesic in the pants graph. With Alex Zupan.
    J. Topol. Anal. 08 (2016), no. 2, 287-313. PDF. Arxiv Link

  30. Right-angled Artin groups and Out(F_n) I: quasi-isometric embeddings.
    Groups Geom. Dyn. 9 (2015), no. 1, 275-316. PDF. Arxiv Link

  31. Convex cocompactness in mapping class groups via quasiconvexity in right-angled Artin groups. With Johanna Mangahas.
    Proc. London Math. Soc. 112 (2016), no. 5, 855-881. PDF. Arxiv Link

  32. A note on subfactor projections.
    Algebr. Geom. Topol. 14 (2014), no. 2, 805-821.  PDF. Arxiv Link

  33. The Jones polynomial and boundary slopes of alternating knots. With Cynthia Curtis.
    J. Knot Theory Ramifications 20 (2011), no. 10, 1345-1354. Arxiv Link

  34. The spiral index of knots. With Colin Adams et al.
    Math. Proc. Cambridge Philos. Soc. 149 (2010), no. 2, 297-315. Arxiv Link

Videos:


The work shown here was partially supported by grants from the National Science Foundation and a fellowship from the Alfred P. Sloan Foundation. Any opinions, findings and conclusions or recommendations expressed in this material are those of the author(s) and do not necessarily reflect the views of the National Science Foundation.